Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 13, NWS Houston/Galveston, TX

January 18, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Jan 18, 2017, 8:50 AM CST for Harris County, Texas. It took effect at Jan 18, 2017, 10:43 AM CST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 8:50 AM CST (14:50 UTC)
In effect from
Jan 18, 2017, 10:43 AM CST
Expired
Jan 18, 2017, 11:50 PM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

County Harris County, TX

The radar

The Houston radar (KHGX), 47 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Greens Bayou near Houston (GBLT2). The gauge peaked at 25.90 ft at Jan 18, 2017, 3:00 PM CST.

actionminormoderatemajor010203001/1801/1901/20
Action stage
27 ft
Minor stage
30 ft
Moderate stage
32 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08076700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

553 
WGUS44 KHGX 181450
FLWHGX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX
850 AM CST WED JAN 18 2017

...The National Weather Service in Houston/Galveston has issued a flood warning 
for the following rivers...

  Greens Bayou At Ley Road affecting the following counties in Texas...Harris


For Greens Bayou at Ley Road, Minor flooding is forecasted.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC201-190250-
/O.NEW.KHGX.FL.W.0013.170118T1643Z-170119T0550Z/
/GBLT2.1.ER.170118T1643Z.170118T2100Z.170118T2350Z.NO/
850 AM CST WED JAN 18 2017

The National Weather Service in Houston/Galveston has issued a 

* Flood Warning for 
  The Greens Bayou At Ley Road.
* UNTIL THIS EVENING...or until the warning is canceled.
* At 0827 AM Wednesday the stage was 20.4 feet.
* Minor flooding is forecast.
* Flood stage is 30.0 feet.
* Forecast...Rise above flood stage by late this morning and continue to rise to
  near 31.8 feet by late this afternoon.the river will fall below flood stage by
  late this afternoon.
* At 32.0 feet...Moderate lowland flooding begins at the gage.

&&
 
LAT...LON 2992 9521 2982 9522 2981 9526 2987 9537

$$
2 follow-up statements
626 
WGUS84 KHGX 182055
FLSHGX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX 
255 PM CST WED JAN 18 2017


A river flood warning remains in effect for the Greens Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC201-190332-
/O.EXT.KHGX.FL.W.0013.000000T0000Z-170119T0332Z/
/GBLT2.1.ER.170118T2054Z.170118T2100Z.170118T2132Z.NO/
255 PM CST WED JAN 18 2017

The Flood Warning continues for
  The Greens Bayou At Ley Road
* UNTIL THIS EVENING...or until the warning is canceled.
* At 0245 PM Wednesday the stage was 29.2 feet.
* Minor flooding is forecast.
* Flood stage is 30.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to rise to 
  near 30.4 feet by late this afternoon. The river will fall below flood stage 
  by late this afternoon.
* At 30.0 feet...Minor lowland flooding begins in the vicinity of the gage.

&&
 
LAT...LON 2992 9521 2982 9522 2981 9526 2987 9537



&&
                     Flood  Observed             Forecast 12 PM
Location             Stage  Stage   Day Time     Thu    Fri    Sat    Sun

Greens Bayou
  Ley Road             30    29.2   Wed 03 PM     16.3    8.3    7.2    7.0

$$
562 
WGUS84 KHGX 190145
FLSHGX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX 
745 PM CST WED JAN 18 2017


The river flood warning has been cancelled for the Greens Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC201-190215-
/O.CAN.KHGX.FL.W.0013.000000T0000Z-170119T0332Z/
/GBLT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 PM CST WED JAN 18 2017

The Flood Warning is canceled for
  The Greens Bayou At Ley Road
* At 0659 PM Wednesday the stage was 24.9 feet.
* Flood stage is 30.0 feet.
* Forecast...The river crested below flood stage at 25.8 feet. The river will 
  continue to fall to 9.9 feet by Friday morning.




&&


                     Flood  Observed             Forecast 6 PM
Location             Stage  Stage   Day Time     Thu    Fri    Sat    Sun

Greens Bayou
  Ley Road             30    24.9   Wed 07 PM     12.8    8.0    7.0    7.0

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Jan 18, 6:22 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 18, 6:22 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
622 AM CST Wed Jan 18 2017

.AVIATION.../12Z TAF/
Area radar shows convection moving from SW to NE across much of
the Houston area impacting KSGR/KHOU/KIAH/KDWH. Thunderstorms are
most intense between KHOU/KIAH terminals. Storms seem to be moving
along a stalled frontal boundary that may be slowly moving north
as a warm front. This boundary essentially bisects Houston with
KSGR/KIAH on the cold side and KHOU on the warm side. Think
convection should be ending around 13-14Z for these terminals.

Based on HRRR trends, think another round of convection will be
possible for area terminals around 17-18Z through 21Z. This again
will affect ceilings and visibility. Generally north of the
boundary can expect IFR/MVFR CIGS. South of the front IFR/MVFR
CIGS may be more likely to become MVFR or VFR briefly this
afternoon. Expect more IFR conditions tonight as front finally
pushes through the area and winds turn more to the W/NW. Another
short wave trough axis may push through early Thursday morning
prompting a line of storms to form on the slow moving front. May
finally get some clearing Thursday afternoon.

Overpeck

&&

.MARINE...
Sea fog will be an issue again this morning with a stalled frontal
boundary across SE Texas. Southerly winds will continue today
allowing for mainly moderate seas. Winds turn west to northwest
tonight into Thursday as the stalled front finally pushes off the
coast. Southerly winds return Friday into Saturday. A strong cold
front will push off the coast early Sunday morning with gale force
winds possible Sunday and very rough seas.

Overpeck

&&

.PREV DISCUSSION... /ISSUED 356 AM CST Wed Jan 18 2017/

DISCUSSION...
A stationary front was waffling over the inland portions of the
2-tiers of counties near the coast early this morning. At 3:00
AM the front appeared to be near a line from Wharton to Sugarland
to downtown Houston and then through south-central Liberty County.
An upper level shortwave trough was moving overhead and helping to
enhance the convection along the front. The strongest storms since
1:00 AM have been along the highway 59 corridor between Sugar Land
and Wharton. Still think isolated severe storms are possible early
this morning. However, locally heavy rainfall was becoming a
bigger threat. Some factors that are coming together for locally
heavy rainfall include moisture pooling along the front through
700 mb; 30 to 40 knot inflow at 850 mb; and a 200 to 300 mb jet
streak moving over the Hill Country and western areas of SE Texas.
Because of this, mentioned the possibility of locally heavy
rainfall through noon. The upper support for locally heavy
rainfall will weaken this afternoon; although, widespread showers
and thunderstorms will continue.

Rain and thunderstorms will continue over the area through tonight
and into Thursday as the upper low over New Mexico moves
northeastward into the Central Plains. Chances for isolated severe
storms with locally heavy rainfall look better Wednesday night
into Thursday morning as the main upper trough and the right-rear
quadrant of the upper level jet move overhead.

For the remainder of the period, a break is in store for Friday as
an upper level shortwave ridge moves across the state. Another
bout of rain and thunderstorms will arrive Friday night and
Saturday as another upper trough moves across the Southern Plains
into Texas. Sunday is looking to be a windy day as the upper and
surface low get wrapped up over the Mississippi Valley and the
pressure gradient tightens across the area.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  53  72  55  77 /  90  40  20   0  10
Houston (IAH)              71  60  73  58  78 /  80  60  50  10  10
Galveston (GLS)            65  64  69  63  73 /  50  70  60  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until noon CST today for the following zones:
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay.

&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jan 18, 4:57 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 AM CST WED JAN 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS
AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
NIGHT AND SATURDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH
STRONG GUSTY WINDS THE MAIN THREAT. FOLLOWING THE PASSAGE OF A
COLD FRONT, STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS
THE AREA ON SUNDAY MAINLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND OVER THE WEEKEND.

GMZ330-335-350-355-370-375-191315-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG WILL BE POSSIBLE THIS MORNING AND AGAIN
LATER THIS EVENING MAINLY OVER GALVESTON BAY AND THE NEARSHORE
GULF OF MEXICO WATERS WITHIN 20 NM. AT TIMES THE VISIBILITY WILL
BE UNDER 1 NM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF DENSE SEA FOG WILL BE POSSIBLE DURING THE NIGHT AND
MORNING TIME PERIODS THROUGH SATURDAY. STRONG GUSTY WESTERLY WINDS
ARE THEN POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, Jan 18, 4:54 AM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
454 AM CST WED JAN 18 2017

TXZ213-181145-
Harris TX-
454 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN HARRIS COUNTY THROUGH 545
AM CST...

At 454 AM CST, Doppler radar was tracking a strong thunderstorm over
Magnolia Park, or over Second Ward, moving northeast at 15 mph.

Wind gusts up to 50 mph and funnel clouds will be possible with this
storm.

Locations impacted include...
Northwestern Pasadena, Galena Park, Jacinto City, Channelview,
Greater Fifth Ward, Greater Third Ward, Second Ward, Greater
Eastwood, Downtown Houston, Cloverleaf, Macgregor, Highlands, Midtown
Houston, Astrodome Area, Golfcrest / Bellfort / Reveille, Sheldon,
Denver Harbor / Port Houston, Park Place, Herman Park and East
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 9532 2970 9540 2997 9522 2982 9505
TIME...MOT...LOC 1054Z 219DEG 15KT 2975 9530

40
Special weather statement, Jan 18, 5:47 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
547 AM CST WED JAN 18 2017

TXZ213-181230-
Harris TX-
547 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL HARRIS COUNTY THROUGH 630
AM CST...

At 546 AM CST, Doppler radar was tracking strong thunderstorms over
Greater Third Ward, moving northeast at 20 mph.

Winds in excess of 40 mph and funnel clouds will be possible with
these storms.

Locations impacted include...
Bellaire, Humble, West University Place, Galena Park, Jacinto City,
Astrodome Area, Greater Fifth Ward, Fourth Ward, Neartown / Montrose,
Second Ward, Greater Eastwood, Downtown Houston, eastern Greater
Heights, Near Northside Houston, Greenway / Upper Kirby Area,
University Place, Greater Third Ward, Midtown Houston, Macgregor and
Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2965 9538 2971 9546 3003 9523 2991 9506
TIME...MOT...LOC 1146Z 215DEG 16KT 2973 9535

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:43 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 1:05 AM CSTTornado WarningHGXWharton25 min
Jan 18, 3:02 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton118 min
Jan 18, 3:51 AM CSTTornado WarningHGXHarris24 min
Jan 18, 4:16 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery59 min
Jan 18, 4:54 AM CSTSpecial Weather StatementHGXHarris51 min
Jan 18, 4:58 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 5:03 AM CSTTornado WarningHGXHarris27 min
Jan 18, 5:19 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 5:21 AM CSTFlash Flood WarningHGXFort Bend, Harris, Wharton5 hr
Jan 18, 5:47 AM CSTSpecial Weather StatementHGXHarris43 min
Jan 18, 6:36 AM CSTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
Jan 18, 7:03 AM CSTRiver Flood WarningHGXHarris8 hr
Jan 18, 7:54 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 7:55 AM CSTRiver Flood WarningHGXHarris11 hr
Jan 18, 8:05 AM CSTRiver Flood WarningHGXMontgomery54 hr
Jan 18, 8:27 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:30 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:36 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:37 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:46 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:49 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria4 days
Jan 18, 9:37 AM CSTRiver Flood WarningHGXBurleson, Harris, Lee6 days
Jan 18, 10:14 AM CSTAreal Flood WarningHGXFort Bend, Harris, Wharton6 hr
Jan 18, 12:41 PM CSTSpecial Weather StatementHGXLiberty49 min
Jan 18, 2:13 PM CSTRiver Flood WarningHGXHarris30 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.